Alert archive / Arizona / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Tucson, AZ

March 17, 20256 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Mar 17, 2025, 8:22 AM MST for 6 counties in Arizona. It took effect at Mar 18, 2025, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 8:22 AM MST (15:22 UTC)
In effect from
Mar 18, 2025, 1:00 PM MST
Expired
Mar 18, 2025, 8:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 3.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3019 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS85 KTWC 171522
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
822 AM MST Mon Mar 17 2025

AZZ151-152-181100-
/O.NEW.KTWC.FW.W.0005.250318T2000Z-250319T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
822 AM MST Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MST TUESDAY FOR
STRONG AND GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 151 AND 152...

The National Weather Service in Tucson has issued a Red Flag
Warning for strong and gusty winds and low relative humidity, 
which is in effect from 1 PM to 8 PM MST Tuesday.

* AFFECTED AREA...Fire Weather Zones 151 and 152.

* TIMING...From 1 PM to 8 PM MST Tuesday.

* WINDS...West to northwest 25 to 35 mph with gusts to around 45 
  mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
090 
WWUS85 KTWC 180825
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
125 AM MST Tue Mar 18 2025

AZZ151-152-190300-
/O.CON.KTWC.FW.W.0005.250318T2000Z-250319T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
125 AM MST Tue Mar 18 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW RELATIVE 
HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 151
AND 152...

* AFFECTED AREA...Fire Weather Zones 151 and 152. This generally
  includes elevations below 5000 feet in Cochise, Graham and 
  southern Greenlee counties.

* TIMING...From 1 PM this afternoon to 8 PM MST this evening.

* WINDS...West to northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
710 
WWUS85 KTWC 190256
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
756 PM MST Tue Mar 18 2025

AZZ151-152-190400-
/O.EXP.KTWC.FW.W.0005.000000T0000Z-250319T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
756 PM MST Tue Mar 18 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

The critical fire weather conditions have subsided and therefore,
the Red Flag Warning will be allowed to expire at 8 pm.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 17, 3:42 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 17, 3:42 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
342 AM MST Mon Mar 17 2025

.SYNOPSIS...Temperatures today will be six to ten degrees above
normal with breezy afternoon conditions to the south and east of
Tucson. A dry weather system moving across southeast Arizona
tomorrow will bring much cooler weather and breezy to windy
conditions leading to areas of blowing dust. Temperatures will
rebound to near normal Wednesday and return above normal for the
latter half of the week.

&&

.DISCUSSION...High clouds have been on the increase since yesterday
evening ahead of a predominately dry upper level trough and cold
front which is forecast to move through the area tomorrow. Ahead of
this feature today expect noticeably warmer temperatures areawide
with breezy conditions mainly to the southeast of Tucson. Highs
temperatures are forecast to top out in the low to mid 80s. Behind
this feature tomorrow high temperatures will be drastically
cooler with highs only topping out in the 60s areawide.

Other than the sensible weather roller coaster, the main forecast
focus for Tuesday is on how the trough passage will impact the
potential for blowing dust and elevated fire weather concerns.
Forecast guidance has remained consistent in that the pressure
gradient will be maximized in our area along the Arizona and New
Mexico state line tomorrow. Decided to hold off on a wind advisory
at this time. HREF/SREF/NBM probabilities continue to suggest
that most wind impacts will remain east of our area in New Mexico.
That being said, nudged the forecast wind speeds up a bit to
better match other guidance. Sustained west to northwest winds of
15 to 25 mph with gusts to 40 mph can be expected in the Gila
River Valley and along the Arizona and New Mexico state line.

Patchy blowing dust could result across dust prone areas, especially
along the Interstate 10 corridor and nearby roadways in Cochise,
Graham, and Greenlee counties. These areas could be impacted by
reduced visibilities in dense dust channels and areas of blowing
dust.

Although the trough will be predominately dry, a rain or snow shower
or two cannot be ruled out over the White Mountains and areas near
Hannagan meadow Tuesday afternoon which could enhance afternoon wind
gusts, especially for the high country.

Highs Tuesday will turn roughly eight to 14 degrees cooler, followed
by a warm up to near normal temperatures Wednesday. Highs will
continue to warm to a few degrees above normal by weeks end with
light winds to afternoon breezes forecast each day.

&&

.AVIATION...Valid through 18/12Z.
SCT-BKN250 through 18/09Z and FEW-SCT150 from 18/01Z through 18/09Z
becoming FEW thereafter. SFC winds becoming WLY at 10-20kts with
gusts to 25 kts mainly east of TUS becoming terrain driven and less
than 10 kts after 18/04Z. Aviation discussion not updated for TAF
Amendments.

&&

.FIRE WEATHER...An approaching weather system will maintain
scattered cloudcover today. Breezy west to northwest 20-ft winds
will develop by mid morning through end of the day for most lowland
areas. Highs tomorrow turn 8-14 degrees cooler, with breezy to
locally windy conditions on tap. Slight chance of a rain or snow
shower for the White Mountains on tomorrow afternoon with some
afternoon convection forecast over this area. Convective downdrafts
a good possibility in this environment.

Critical fire conditions will develop across some lowland areas on
Cochise, souther Grant and Greenlee counties, however given good
improved fuel moistures from our last couple of systems, do not feel
a RFW is warranted at this time for tomorrow. Warmer weather returns
starting Wednesday, with above normal temperatures by Thursday. Min
RH Monday will range will range from the single digits deserts to
near 20% mountains. Min RH Tuesday ranges from the low teens deserts
to 30-35% mountains with healthy overnight recoveries forecast. We
see a quick return to drier conditions starting Wednesday through
the end of the week with breezy afternoons each day.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DVS

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:35 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz34 hr

Nearby

Red Flag Warnings in Arizona, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.